I would like to continue answering some of your very interesting questions. As before, in the interests of brevity some of the questions will be shortened.
Question: I've been using CPAP for the past 8-9 years and have now become dependent on it to sleep. I've lost more than 40 pounds and wonder how and if I will know that I no longer need the machine? Am I now dependent upon it for life? Also, are there any long term effects to using CPAP every night, such as lung atrophy? Lastly, how come some nights the CPAP seems to work "right on" and on other nights and on other nights I feel like I didn't get enough air and wake up groggy? My titration was done recently, so I know the pressure is set right.
Answer: Please take a look at my blogs on CPAP for more information. It's great that you've been losing weight and that you've been using CPAP faithfully for so long. Many patients who have sleep apnea require a lower pressure of CPAP with weight loss, but in my experience, most are not able to get to the point that they can do without it. If your weight loss was recent (after your last titration), you actually may need a lower pressure. In regard to your perception that sometimes the CPAP seems perfect, while on other nights you wake up groggy, it is possible that your mask is sometimes not adjusted perfectly, thereby increasing the leak and making the CPAP less effective. Sometimes a replacement mask may help this problem. By the way, most patients don't realize that ideally, CPAP mask should be replaced every 3-6 months to maintain a proper seal. Finally, rest assured that there are no known long term effects on the lung from using CPAP nightly.
Question: Do I have a sleep disorder? I've been going through very stressful times in my life and am filled with anxiety. Some nights, I sleep only 2 hours and am overwhelmed with fatigue and have had difficulty with my daytime activities. What can I do/take to help me through this? I am worried about taking medication for this problem. Will it just pass?
You have described the symptoms of short term insomnia. Please take a look at my blogs on insomnia for more extensive information. The good news is that in most people this is a self-limited problem, which improves once the stressor passes. During the time when the life problem is present it may be helpful to use a sleep aid to help you get a good night's sleep so you can function during the day. I would limit it to only a few nights (3-4) per week for a maximum of four weeks. Unfortunately in some patients, chronic insomnia can begin as short-term insomnia and not improve even after the stressful period is long over. In these cases it may be helpful to speak with a psychiatrist or psychologist to help smooth out the problems before they become life-long.
Question: I have fibromyalgia and take doxepin, which helps me sleep, but unfortunately I have having problems with drugs side effects, weight gain and sexual dysfunction. Is there anything else that I can use?
Answer: One option would be to try a different sleep aid, such as zolpidem (Ambien) or eszoplicone (Lunesta) to help you sleep. It has a totally different mechanism of action and should not cause any of the side effects associated with doxepin. Another strategy which is often done in those who require doxepin or other antidepressants is to add buproprion (Wellbutrin), which can help alleviate some of these side effects and also possibly improve the depression.
These answers are just to help you better address the issues with your doctor and are not to replace good, in person, medical care.
I have a few more interesting questions to address in my next blog and then I will hopefully return to our regular topics.
Published On: June 23, 2008